Alert archive / Colorado / Flash Flood Watches in 2018

Flash Flood Watch 6, NWS Pueblo, CO

July 29, 20184 counties in Colorado

NWS Pueblo, CO issued this flash flood watch at Jul 29, 2018, 4:00 AM MDT for 4 counties in Colorado. It took effect at Jul 29, 2018, 6:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2018, 4:00 AM MDT (10:00 UTC)
In effect from
Jul 29, 2018, 6:00 PM MDT
Expired
Jul 30, 2018, 1:00 AM MDT
In force
7 hr
Issued by
NWS Pueblo, CO
Flood severity
None

Counties Baca County, CO, Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 10.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted.

970 
WGUS65 KPUB 291000
FFAPUB

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Pueblo CO
400 AM MDT Sun Jul 29 2018

...Thunderstorms capable of producing heavy rains expected over
the far eastern plains this evening into tonight...

.A strong weather disturbance will interact with abundant low
level moisture to produce heavy rains over the far eastern plains
this evening into tonight. With the grounds already saturated over
far southeastern Colorado, any additional heavy rains will have
the potential to cause flash flooding.

COZ095>099-291800-
/O.NEW.KPUB.FF.A.0006.180730T0000Z-180730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
Including the cities of Eads, Sheridan Lake, Las Animas, Lamar, 
Springfield, and Walsh
400 AM MDT Sun Jul 29 2018

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

The National Weather Service in Pueblo has issued a

* Flash Flood Watch for the following counties in southeast
  Colorado: Bent, Prowers, Kiowa and Baca.

* From this evening through late tonight

* Thunderstorms capable of producing heavy rain are expected to
  occur over the far southeast Colorado Plains this evening into
  tonight. 

* Do not drive in areas where water covers the road. Turn around,
  don't drown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Hodanish
3 follow-up statements
869 
WGUS65 KPUB 291749
FFAPUB

Flood Watch
National Weather Service Pueblo CO
1149 AM MDT Sun Jul 29 2018

...Thunderstorms capable of producing heavy rains expected over
the far eastern plains this evening into tonight...

.A strong weather disturbance will interact with abundant low
level moisture to produce heavy rains over the far eastern plains
this evening into tonight. With the grounds already saturated
over far southeastern Colorado, any additional heavy rains will
have the potential to cause flash flooding.

COZ095>099-300200-
/O.CON.KPUB.FF.A.0006.180730T0000Z-180730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
Including the cities of Eads, Sheridan Lake, Las Animas, Lamar, 
Springfield, and Walsh
1149 AM MDT Sun Jul 29 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 PM MDT THIS EVENING
THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* A portion of southeast Colorado, including the following 
  areas, Baca County, Bent County, Eastern Kiowa County, Prowers 
  County, and Western Kiowa County. 

* From 6 PM MDT this evening through late tonight

* Thunderstorms capable of producing heavy rain are expected to 
  occur over the far southeast Colorado Plains this evening into 
  tonight. 

* Do not drive in areas where water covers the road. Turn 
  around, don't drown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
032 
WGUS65 KPUB 300135
FFAPUB

Flood Watch
National Weather Service Pueblo CO
735 PM MDT Sun Jul 29 2018

...Thunderstorms capable of producing heavy rains expected over
the far eastern plains tonight...

.A strong weather disturbance will interact with abundant low
level moisture to produce heavy rains over the far eastern plains 
tonight. With the grounds already saturated over far southeastern 
Colorado, any additional heavy rains will have the potential to 
cause flash flooding.

COZ095>099-300945-
/O.CON.KPUB.FF.A.0006.000000T0000Z-180730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
Including the cities of Eads, Sheridan Lake, Las Animas, Lamar, 
Springfield, and Walsh
735 PM MDT Sun Jul 29 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY...

The Flash Flood Watch continues for

* A portion of southeast Colorado, including the following 
  areas, Baca County, Bent County, Eastern Kiowa County, Prowers 
  County, and Western Kiowa County. 

* Until 6 AM MDT Monday

* Thunderstorms capable of producing heavy rain are expected to 
  occur over the far southeast Colorado Plains this evening into 
  tonight. 

* Do not drive in areas where water covers the road. Turn 
  around, don't drown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
775 
WGUS65 KPUB 300700
FFAPUB

Flood Watch
National Weather Service Pueblo CO
100 AM MDT Mon Jul 30 2018

...Heavy rain threat has come to an end...

.The flash flood watch which was in effect for Prowers, Bent,
Kiowa and Baca counties has been cancelled. The threat of heavy
rain for this region has ended. 

COZ095>099-300800-
/O.CAN.KPUB.FF.A.0006.000000T0000Z-180730T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
Including the cities of Eads, Sheridan Lake, Las Animas, Lamar, 
Springfield, and Walsh
100 AM MDT Mon Jul 30 2018

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Colorado has
been cancelled. The threat of heavy rain for the area has ended.
Rain showers, with a few rumbles of thunder, will still be
possible through the early morning hours. 

$$

Hodanish

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 3:59 AM MDT, 1 minute earlier.

Area forecast discussion, Jul 29, 3:59 AM MDT, 1 minute before
Area Forecast Discussion
National Weather Service Pueblo CO
359 AM MDT Sun Jul 29 2018

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Sun Jul 29 2018

...Heavy rain primary threat this evening/tonite with some severe
possible...

...Confidence in this forecast is lower than normal...

Currently...

Mostly clear skies prevailed across most of the region at 3 am. A
band of high clouds were noted over the far southeast corner of the
cwa while some low cigs were noted over eastern Kiowa and parts of
Prowers counties. Radar showed a large outflow boundary pushed
southwestward across all of northeast CO earlier in the evening and
has pushed into southeast CO.

On the regional scale, a broad shortwave trough at midlevel was
noted moving southeastward across MT and will be a major player in
our weather later this afternoon into tonight.

Today...

Main concern today will be isolated severe storm potential. Rather
strong jet (90 knt) will be moving over the region today. With an
unstable atmosphere projected to be over the plains (2500 J/kg), and
strong deep layer shear, a few severe storms are likely this
afternoon. Latest HRRR was projecting a couple of helicity swaths
moving across the region, with the activity developing during the 3-
4 pm time period. Low level shear is fcst to be negligible per
latest SPC discussions, and this will decrease any tornado threat.
However with strong (50 knts) deep layer shear and mainly
straight-line hodographs, severe winds and large hail (2.00") will be
possible today. Right turning storms will move to the south-
southeast while left turning storms will move nearly due east this
afternoon.

As for burn scars, storms will be moving rather quickly today so
threat is less, but not zero, as any heavy rain on the burn scars
could cause issues.

Tonight...

Concerns turn to flash flooding over the far eastern plains this
evening and into tonight. Guidance continues to indicate
thunderstorms producing heavy rain over the far eastern plains this
evening and tonight. Given that river flooding has already occurred
on the Arkansas and areas are saturated over these regions, and
rather impressive forcing will move across this region, have issued
a flash flood watch from 00 UTC to 12 UTC for Kiowa/Prowers/Bent and
Baca counties. WPC has area in slight risk for flash flooding
tonight.

Severe thereat will also linger into the evening hours with the
storms over the far eastern plains.

Showers and storms are expected to redevelop over the remainder of
the plains as the evening progresses as the shortwave drops south
towards the area and a 2ndry moist outflow boundary pushes towards
the mountains.

Summarizing...

I am confident that we will see some severe today and we will see
some heavy rain over the far eastern plains. However my confidence
on the *magnitude* of what will happen today is lower than normal.
Hourly high resolutions guidance should hopefully help "clear the
picture" of what will happen later today.\/Hodanish

.LONG TERM...(Monday through Saturday)
Issued at 342 AM MDT Sun Jul 29 2018

Very little ensemble spreads through the extended period with a
stable high pressure to trough pattern from west to east across
the conus. Operational solutions also very similar through the
extended period, leading to higher confidence in the extended
forecast.

Monday...high pressure will settle across the Great Basin while an
upper level trough drops south out of the Northern Plains into the
Missouri Valley. A cold front will have arrived by Monday morning
with trailing energy in the northwest flow aloft dropping south
across the region. Easterly upslope flow will combine with the
disturbance aloft to produce showers and thunderstorms across the
Eastern Mountains, spreading into the Plains through the
afternoon. Locally heavy rainfall, lightning and small hail will
all be possible with stronger storms. Flash flooding will continue
to be a threat on area burn scars and areas that have seen recent
heavy rainfall. Temperatures will be cool on Monday with 70s to
lower 80s across the region.

Tuesday...drier conditions are expected on Tuesday under broad
northwesterly flow aloft. Models indicate locations over the San
Juan and southern Sangre de Cristo Ranges will likely see a few
thunderstorms during the afternoon and evening. These will quickly
push south into New Mexico. The rest of the area looks to remain
dry with slightly warmer temperatures for day time highs.

Wednesday through Friday...high pressure over the Great Basin will
slowly migrate east into the Four Corners region by late in the
week. Several disturbances embedded in the northwest flow aloft
will drop across Colorado. Each will lead to afternoon and evening
showers and thunderstorms across the area. Initial development
will occur over the mountains, spreading south and east through
the evening and overnight hours. A return to locally heavy
rainfall is expected with flash flooding possible on area burn
scars and areas that have seen recent heavy rainfall. Lightning
and small hail will also be possible. Temperatures will continue
to warm with 80s and lower 90s for highs across the Plains.

Saturday...the high pressure will continue to shift east across
Colorado by the weekend. Drier conditions are possible as the high
takes hold across the region. Warmer temperatures with mid to
upper 90s are possible as well.  Mozley

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 342 AM MDT Sun Jul 29 2018

Believe risk for low cigs developing this morning are decreasing as
soundings showing (relatively) dry air in low levels at the TAF
sites. If low cigs/fog were to develop it would be at KALS as T/Td
spreads were quite low at 3 am.

Showers and thunderstorms  will be possible during the mid and late
afternoon time period, with storms moving east onto the plains
thereafter. However, showers and storms with low cigs/heavy
showers.will likely redevelop at KCOS and KPUB during the evening
hours as a rather strong weather disturbance moves towards the
region. This activity may impact the region through the night.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from this evening through late tonight for
COZ095>099.

&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Jul 28, 10:21 PM MDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1021 PM MDT Sat Jul 28 2018

COZ058>089-093>099-291300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1021 PM MDT Sat Jul 28 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms will be possible Sunday afternoon and evening
over the southeast plains. Large hail, damaging winds and a tornado
or two will be possible. The greatest threat for severe storms at
this time will be east and north of a line from Pueblo to Kim.

Sunday night a large thunderstorm complex is forecast to move down
form northeast Colorado and affect the far southeast plains. Some
large hail and strong winds will be possible with this complex of
storms. However, the main threat from this thunderstorm complex will
be very heavy rain which will be capable of producing flooding over
the far eastern plains.

Monday through Friday, thunderstorms across the region will become
more isolated as drier and warmer air moves into the region.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

27/28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:04 PM MDTSpecial Weather StatementPUBBent26 min
Jul 28, 6:25 PM MDTSpecial Weather StatementPUBBaca35 min
Jul 28, 6:38 PM MDTSpecial Weather StatementPUBBaca37 min
Jul 28, 7:03 PM MDTSevere Thunderstorm WarningPUBBaca19 min
Jul 28, 7:07 PM MDTSpecial Weather StatementPUBBaca38 min
Jul 28, 7:42 PM MDTSpecial Weather StatementPUBEl Paso33 min
Jul 28, 7:55 PM MDTSpecial Weather StatementPUBBaca35 min
Jul 29, 1:36 PM MDTSpecial Weather StatementPUBEl Paso24 min
Jul 29, 2:09 PM MDTSpecial Weather StatementPUBEl Paso36 min
Jul 29, 2:30 PM MDTSpecial Weather StatementPUBEl Paso15 min
Jul 29, 2:50 PM MDTSpecial Weather StatementPUBConejos25 min
Jul 29, 3:58 PM MDTSpecial Weather StatementPUBEl Paso17 min
Jul 29, 4:03 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo42 min
Jul 29, 5:26 PM MDTSpecial Weather StatementPUBHuerfano34 min
Jul 29, 5:33 PM MDTSpecial Weather StatementPUBCuster27 min
Jul 29, 5:41 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jul 29, 5:47 PM MDTSpecial Weather StatementPUBCuster13 min

Nearby

Flash Flood Watches in Colorado, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.